Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Birmingham, AL

March 6, 2003Cleburne County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 6, 2003, 2:50 AM CST for Cleburne County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2003, 2:50 AM CST (08:50 UTC)
Expired
Mar 6, 2003, 3:30 AM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cleburne County, AL

The radar

The Atlanta radar (KFFC), 102 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2003-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2003-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 060850
SVRBHM
ALC029-060930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
250 AM CST THU MAR 6 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 330 AM CST

* AT 247 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF EDWARDSVILLE...MOVING    
  EAST AT 40 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FRUITHURST.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3382 8563 3371 8560 3367 8536 3395 8546

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 11:06 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 5, 11:06 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1106 PM CST WED MAR 05 2003

YET ANOTHER UPDATE WAS JUST ISSUED.  REMOVED A FEW COUNTIES FROM
SEVERE THUNDERSTORM WATCH 29.

SURFACE CHARTS CONTINUE TO SHOW STRONG SOUTHERLY WIND FLOW OUT
AHEAD OF APPROACHING COLD FRONT.  SOUTHEASTERN COUNTIES HAVE
TEMPS IN THE LOWER 70S...AND DEWPOINTS IN THE UPPER 60S.  DONT
BELIEVE FRONT WILL BE THROUGH SOUTHEASTERN ZONES BY 12Z...SO HAVE
UPPED OVERNIGHT LOWS THERE CONSIDERABLY.  ALSO ADDED MENTION OF FOG
SOUTHEAST.

WITH FRONT EXPECTED TO LAG A LITTLE BEHIND PREVIOUS FORECAST...WENT
AHEAD AND RAISED OVERNIGHT LOWS FOR ALL ZONES.

MY FINAL UPDATE WILL BE ISSUED JUST BEFORE MIDNIGHT...AS THE
CURRENT SEVERE THUNDERSTORM WATCH EXPIRES.

.BHM...NONE.
Hazardous weather outlook, Mar 5, 11:47 PM CST, 3 hours 3 minutes before
ALZ011>015-017>050-060645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1147 PM CST WED MAR 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

A FEW STRONG THUNDERSTORMS REMAIN POSSIBLE ACROSS MOST OF THE AREA
OVERNIGHT. THE MAIN THREAT WITH THE STORMS WILL BE LOCALIZED HEAVY
RAINFALL...SMALL HAIL...AND LOCALIZED WIND GUSTS TO 35 MPH. A COLD
FRONT WILL SLOWLY ADVANCE ACROSS ALABAMA OVERNIGHT AND WILL BE
LOCATED FROM NEAR ROANOKE TO MONTGOMERY BY EARLY THURSDAY.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A FEW STRONG THUNDERSTORMS ARE POSSIBLE AS A COLD FRONT MOVES
THROUGH SOUTHEAST ALABAMA EARLY ON THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THE REMAINDER OF TONIGHT.

In the hours before

Special weather statement, Mar 5, 10:34 PM CST, 4 hours 16 minutes before
ALZ021-060500-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1034 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CLEBURNE COUNTY UNTIL 1100 PM
CST...

.WINDS 35 TO 40  MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1034 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES NORTH OF EDWARDSVILLE...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FRUITHURST AND
EDWARDSVILLE THROUGH 1100 PM CST. PEA SIZE HAIL IS ALSO POSSIBLE
WITH THIS STORM.

LAT...LON 3389 8558 3367 8561 3371 8534 3396 8541
Special weather statement, Mar 5, 10:41 PM CST, 4 hours 9 minutes before
ALZ017-060515-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CST WED MAR 5 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR BLOUNT COUNTY UNTIL 1115 PM
CST...

.LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM.

AT 1041 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ALLGOOD...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ROSA...ONEONTA...
NECTAR...LOCUST FORK...CLEVELAND...BLOUNTSVILLE...ALLGOOD AND SUSAN
MOORE THROUGH 1130 PM CST. RAIN AMOUNTS OF ONE INCH MAY OCCUR IN
LESS THAN 30 MINUTES. PEAS SIZE HAIL MAY ALSO OCCUR IN THIS STORM.

LAT...LON 3397 8680 3380 8665 3393 8635 3424 8646
Special weather statement, Mar 5, 10:49 PM CST, 4 hours 1 minute before
ALZ019-021-027>029-035>038-040>048-060600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1049 PM CST WED MAR 05 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 29...

  AUTAUGA...BULLOCK...CHAMBERS...CHILTON...COOSA...
  DALLAS...ELMORE...LEE...LOWNDES...MACON...
  MONTGOMERY...RUSSELL...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 29
WHICH IS IN EFFECT UNTIL 1200 AM...

  CALHOUN...CLAY...CLEBURNE...RANDOLPH...TALLADEGA...
Special weather statement, Mar 6, 12:25 AM CST, 2 hours 25 minutes before
ALZ012-060730-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1225 AM CST THU MAR 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR LAMAR COUNTY UNTIL 130 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1220 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTHEAST OF MOLLOY...MOVING NORTHEAST AT 30
MPH.  IN ADDITION...OTHER STORMS WERE ENTERING THE WESTERN SECTIONS
OF LAMAR COUNTY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOLLOY AND VERNON
THROUGH 130 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3369 8829 3356 8814 3374 8794 3387 8802
Special weather statement, Mar 6, 12:49 AM CST, 2 hours 1 minute before
ALZ012-060715-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1249 AM CST THU MAR 6 2003

.THUNDERSTORM ADVISORY FOR LAMAR COUNTY HAS BEEN CANCELLED...

AT 1249 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM HAD MOVED OUT OF THE ADVISORY AREA...THUS THE
ADVISORY HAS BEEN CANCELLED.

LAT...LON 3396 8799 3367 8798 3361 8825 3401 8821
Special weather statement, Mar 6, 1:27 AM CST, 1 hour 23 minutes before
ALZ015-060800-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 AM CST THU MAR 6 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR WALKER COUNTY UNTIL 200 AM
CST...

.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER OAKMAN...MOVING NORTHEAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAKMAN...PARRISH...
JASPER AND CORDOVA THROUGH 200 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.

LAT...LON 3374 8752 3359 8738 3378 8712 3397 8720

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 6:11 PM CSTTornado WarningBMXGreene49 min
Mar 5, 6:40 PM CSTSevere Thunderstorm WarningBMXHale50 min
Mar 5, 7:43 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton32 min
Mar 5, 8:09 PM CSTSevere Thunderstorm WarningBMXCoosa36 min
Mar 5, 8:52 PM CSTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa38 min
Mar 6, 1:36 AM CSTSevere Thunderstorm WarningBMXWalker24 min
Mar 6, 1:43 AM CSTSevere Thunderstorm WarningBMXJefferson32 min
Mar 6, 1:48 AM CSTFlash Flood WarningBMXBlount3 hr
Mar 6, 2:07 AM CSTTornado WarningBMXSt. Clair38 min
Mar 6, 2:21 AM CSTSevere Thunderstorm WarningBMXCalhoun39 min
Mar 6, 2:36 AM CSTSevere Thunderstorm WarningBMXTuscaloosa39 min
Mar 6, 2:57 AM CSTSevere Thunderstorm WarningBMXBibb48 min
Mar 6, 3:05 AM CSTSevere Thunderstorm WarningBMXJefferson40 min
Mar 6, 3:08 AM CSTSevere Thunderstorm WarningBMXShelby37 min
Mar 6, 3:35 AM CSTSevere Thunderstorm WarningBMXTalladega25 min
Mar 6, 3:48 AM CSTSevere Thunderstorm WarningBMXClay42 min
Mar 6, 4:01 AM CSTSevere Thunderstorm WarningBMXCleburne44 min
Mar 6, 4:45 AM CSTSevere Thunderstorm WarningBMXChilton30 min
Mar 6, 4:49 AM CSTSevere Thunderstorm WarningBMXCoosa26 min
Mar 6, 5:00 AM CSTSevere Thunderstorm WarningBMXTallapoosa45 min
Mar 6, 5:02 AM CSTSevere Thunderstorm WarningBMXAutauga28 min
Mar 6, 5:09 AM CSTSevere Thunderstorm WarningBMXDallas21 min
Mar 6, 5:16 AM CSTSevere Thunderstorm WarningBMXElmore44 min
Mar 6, 5:28 AM CSTSevere Thunderstorm WarningBMXLowndes32 min
Mar 6, 5:39 AM CSTSevere Thunderstorm WarningBMXMontgomery51 min
Mar 6, 5:45 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa45 min
Mar 6, 5:50 AM CSTSevere Thunderstorm WarningBMXChambers, Lee40 min
Mar 6, 6:04 AM CSTTornado WarningBMXChambers26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.